It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acne Message Board


Acne Board Index
Board Index > Acne | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Re: Accutane?
Aug 9, 2004
Hi :D

I'm 17 - and I say...GO FOR THE ACCUTANE!

It's been my life saver...god send....completely changes your life around. And I know what I'm talking about - I'm an Accutane veteran. (As a neccessary note, obviously this *might* not be the one for you, because of health issues, problems with side effects, etc. etc. etc. - I'm speaking from my great experience, and from the experiences of those around me who took it). You sound like you have a very similar case history to mine though, so I think it might work - I too have been on ALL of those, switched derms constantly, thought it would never get better, felt like a walking oil slick etc....I see hope for you yet!

Okay - accutane 101. Have you looked it up yet/talked with your doc? To begin with, it's a bit of a controversial drug. It's very strong medication, and frequently your first perscription is quite light. Sometimes the effects last for life, sometimes only a year (as in my case - but I have genetically induced god-awful skin, lol). Like most medications, it's got a zillion listed side effects - the most common are the "it might get worse before it gets better" thing, depression, sore joints, extreme sun sensitivity and dryness of the eyes, lips, skin and scalp - much less common are serious problems with your liver - however, while on Accutance you have a blood test every month - thereby your doctor can examine your results, detect any problems and immediately take you off the drug, or adjust your dosage, etc. Okay the whole "might get worse" thing is important. For the first few weeks when you start taking it, your skin may get worse. This is because Accutane is a shock to the system, and brings out all the oil, blocked pores, and "lurking beneath the surface zits" that you've got. It might not happen, but it might be a good idea to ask your doc. about a cream to put on that will counter it a bit, or some initial antiobiotics. The important thing is DON'T LOSE FAITH. it will work, but you might have to give it a month, or even more. It's a miracle drug (in my opinion) but even miracle drugs need a little time to get to work. Alright, other effects. The first time I took Accutane, I did suffer from depression (every time I've taken it i've had the dryness, but I'll get to that later). Sometimes it was bad, but I'll tell you the truth - I was depressed to begin with and the MAIN REASON I was depressed was because of my horrible skin - I don't know what stage you're at, but I was so bad that I wouldn't talk to anyone, wouldn't make eye contact, felt like everyone in the room was looking at me in disgust, etc....not the way to live your life. So the happiness at having amazing skin for the most part countered the depression (and I did have amazing skin - it actually turned out that under the zits I had very nice skin - I've had people stop me in malls and elevators and such to comment on it :D). Sore joints I don't think I had much of a problem with....sometimes you can't really tell, you know - same with the depression. If at times you were sore/depressed before taking it, you can't say for SURE if it was the fault of the medication. However, I never noticed any particular soreness. Sun sensitivity and sensitivity in general are major things - I think they happen to everyone. The main things to remember are...1) WEAR YOUR SUNSCREEN!!! I have very fair skin, and would burned easily before, but now if I'm out in the direct sunlight for even 15 minutes I will get a bit of a burn. 2) Avoid putting abrasive stuff on your skin....no rough exfoliating scrubs (gentle ones are fine) no sacylic acid (which I can't spell, lol - but you know what I'm talking about - tazorac, differin - all of those that we've been on)..we're talking gentle gentle gentle. 3) try and avoid PICKING. I know it's hard, almost impossible, but it's even more important when you're on Accutane. Because your skin is so sensitive (accutane takes several layers off, making it thinner), picking can leave scars much more easily. Alright...where I am...oh yes, dryness! Well, i had a hell of a lot of that....but to tell you truth, I considered it mostly a bonus. I'll tell you why....I had fairly oily skin before Accutane (as you said you do too, start jumping for joy - no more oil on accutane...and enjoy the unusual sensation of stocking up on heavy duty moisturizer!). Once I got on it, my skin and esp. my face became very dry - I have to put on a lot of moisturizer, but that's fine (i mean, i was used to putting creams on my face, but as i'm sure you identify with, those were mainly greasy, or stinging or gel-like or all around horrible zit creams perscribed by your doctor :S). Also, do you get that yucky feeling at the end of the day, where you feel kind of dirty and sticky, and feel like your face is shining like an oil slick? (I did, lol) well - that is a feeling you can say goodbye to :D. Your lips will also get VERY dry and cracked unless you use lip balm - run out and grab some medicated Blistex in the tub, because Smackers is NOT going to do it. Over the course of my accutane experience i've become addicted to lip balm though...I can't go without it, or my lips feel dry to me, even when to anyone else they wouldn't be. However, there are pluses to this - you should also get addicted to heavy conditioning SPF 15 lip balm, because then you will probably have the softest, most hydrated lips of anyone you know, and when you're older you won't have those wrinkly lips, because you've had sunprotection on them every day since you were 15 :D. Finally, dry scalp...this I LOVE!!! I had super oily hair before - accutane makes it DRY. (you're going to have to invest in a good heavy moisturizing conditioner). But, again, pluses (these are why I love it). I don't know about you, but I have very long thick hair, that has to be blown dry perfectly and straightened before i can do anything with it. Obviously, I couldn't keep up this kind of hair maintenence when I had to wash my hair every day because it was oily (and thus, years worth of bad hair days, lol). This might sound kind of gross, so I don't usually broadcast it, but it takes quite a while for your hair to become actually DIRTY (unless you use gel and/or sticky product). The main reason you wash it is because it feels greasy...with Accutane, there is very little grease, and therefore you can wash it much less frequently, but it still feels, looks and smells fresh. (my mum's sitting in the room, and she just asked me if I was telling you my life story, lol - sorry to drag on, but I think people should be thoroughly prepared when they go on Accutane - the first time, I wasn't, so a lot of things sucked that could have been prevented by someone telling me - I'm also a self-appointed Accutane rep. I have to restrain myself from creating little information pamphlets to give to people on the street ;D)

However...I can't think of much more....push your doc. for the highest dose possible - it'll work better and faster. Take it EVERY DAY - don't forget! Being lazy and forgetting will make it less powerful. Be prepared for questions from doc. about whether or not you are having sexual intercourse (taking accutane while pregnant is fatal to fetuses, so they have to check). I'm telling you this in case you don't know, because I was asked at 13 AND in front of my mum, and although I was no such situation and had no intentions of it, it made me embarrassed - I like anticipating potentially embarrassing questions and maybe you do too.

Ummm....can't think of much else. The blood tests are a drag, esp. if you're needle phobic like I was, but I'm way better now and they only take a few minutes neways. You have to watch your fat intake while on it, because your cholestorol can't go too high. I hope I haven't (in all this enormous post) forgotten anything tremendously important....

My final verdict (which, luckily, you already seem to be leaning towards - perhaps you're already on it) is...TAKE ACCUTANE. It worked for me, my mum, my aunts, my best friend, my cousin....If your skin is lowering your quality of life, and the enjoyment you get out of it, Accutane can only make it better. It's changed my life for the better (much better!) and I hope it changes yours for the better as well! You're not being impatient - you're being smart - catch this now before you get permanent scars on your face, or more importantly, your happiness and confidence. [ [B]removed [/B] ] And now I will finally shut up, but I hope this helps a bit :D





All times are GMT -7. The time now is 11:20 PM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!